Indiana, 2024

Damaging Wind in Indiana, May 19, 2024

May 19, 2024 · NWS LOT · 1 event in 1 county or zone

Isolated thunderstorms moved across parts of northwest Indiana during the afternoon of May 19th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Isolated thunderstorms moved across parts of northwest Indiana during the afternoon of May 19th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at May 19, 3:15 PM EST, 1 hour 45 minutes earlier. Its key messages:

  • Period of showers and thunderstorms Monday afternoon, some possibly severe with locally heavy rainfall.
  • Summer-like warmth expected through Tuesday night, interrupted only by showers/storms Monday and Tuesday.
  • Breezy to windy on Monday and Tuesday, with southwesterly gusts up to 30 mph on Monday, and southerly to south- southwest gusts up to 30-40 mph Tuesday afternoon and evening.
  • Scattered (mainly non-severe) thunderstorms possible Tuesday morning and then after a break, thunderstorm chances return Tuesday evening/night, including some threat for severe weather, primarily for the western CWA (near/west of I-39).
Area forecast discussion, May 19, 3:15 PM EST, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
315 PM CDT Sun May 19 2024

.KEY MESSAGES...

- Period of showers and thunderstorms Monday afternoon, some
  possibly severe with locally heavy rainfall.

- Summer-like warmth expected through Tuesday night, interrupted
  only by showers/storms Monday and Tuesday.

- Breezy to windy on Monday and Tuesday, with southwesterly
  gusts up to 30 mph on Monday, and southerly to south-
  southwest gusts up to 30-40 mph Tuesday afternoon and evening.

- Scattered (mainly non-severe) thunderstorms possible Tuesday
  morning and then after a break, thunderstorm chances return
  Tuesday evening/night, including some threat for severe
  weather, primarily for the western CWA (near/west of I-39).

&&

.DISCUSSION...
Issued at 315 PM CDT Sun May 19 2024

Through Monday Night:

A cooler and much drier airmass continues to work in across
northern IL on east-northeasterly winds along the southern
periphery of a surface high centered over southern WI. However,
the higher theta-e airmass, which has been destabilizing all
morning, is not that far away. As if this writing, it resides
in closer proximity to a west-to-east oriented surface frontal
boundary near or just south of US-24 across central parts of IL
and IN. Regional satellite imagery has been showing some building
CU near this boundary over the past couple hours, with some of the
better CU development currently located across southern Iroquois
east-northeastward into Benton county, IN. This is the general
area we will be watching for isolated thunderstorm development
over the next couple hours as any remaining weak capping continues
to quickly erode.

While weak flow through the troposphere will curtail any threat
for organized storms into this evening, a high amount of DCAPE
(in excess of 1,000 j/kg) and very steep low-level lapse rates
will support the potential for some pulse type storms capable of
producing isolated instances of gusty winds up to 45 mph. The weak
steering flow will also result in nearly stationary to very slow
moving storms (at 10 mph or less), so some very localized
instances of heavy rainfall could materialize. These isolated
storms should diurnally weaken after sunset this evening.

The only other area of showers and storms we will have to keep an
eye on into this evening is the area of weakening convection
currently moving across IA. Fortunately, this activity is expected
to continue weakening with eastward extent evening as it moves
into a drier and more hostel environment across northern IL.
We should thus end up with a relatively quiet night for the area.

Our weather will begin to turn active on Monday as the frontal
boundary to our south lifts northward and opens up the gates for
the moist and unstable airmass to our south to return northward.
Meanwhile, a notable mid-level impulse is expected to become
convectively enhanced tonight by a severe complex of storms over
KS. This feature is expected to be a key player with our threat
of thunderstorms Monday afternoon. It appears that some of the
decaying remnants and outflow from the Plains complex will be
shifting eastward across eastern IA by mid to late Monday
morning. Assuming that lingering cloud debris and outflow from
this dyeing MCS does not hinder the northward return of the high
theta-e airmass to the south, renewed thunderstorm development is
likely (70%+ chance) as the airmass over northern IL
destabilizes through the morning. Thunderstorms could develop over
northern IL as early 1 or 2 in the afternoon.

Deep layer flow, and the associated deep layer shear, will
increase modestly for a period as the main impulse shifts over
southern WI into the afternoon. Deep layer shear is not expected
to become overly impressive. However, with the prospects for up
to 30 to 35 kt deep layer bulk shear, it certainly seems plausible
that some organized multi-cell clusters and possibly a few
supercells will materialize. Instances of damaging winds and hail
would be the main threat from these storms Monday afternoon. Some
locally heavy rainfall will also be possible with these storms as
PWATs increase to around 1.5". While significant widespread
flooding is not likely, some minor instances of flooding could
result. This would be particularly true over the Chicago urban
areas, along with any areas that experience a period of east-
northeastward training of storms. The threat for these storms
will wane into Monday evening following the eastward departure of
the main mid- level impulse.

KJB

Tuesday through Sunday:

Tuesday & Tuesday night:

Strong to severe convection is once again expected to develop over
the central Plains Monday evening and probably congeal into an MCS
that will track toward the mid-Mississippi Valley. Some weakening
remnants of this MCS will bring a chance of widely scattered
showers and embedded non-severe thunderstorms to mainly areas near
and north of I-80, where our forecast has 30-40% PoPs. A warm
front is progged to be surging rapidly northward Tuesday morning
with better support for convection quickly shifting well north of
our CWA by mid day. The GFS finally trended toward the general
consensus of the remainder of the guidance (ECMWF, NAM, GEM), that
would support a windy (southerly gusts up to 30-40 mph) and
unseasonably warm (almost hot) Tuesday afternoon, with minimal
rain chances in our area after any AM lingering AM convection
dissipates.

Explosive severe thunderstorm development is likely over central
or western Iowa into northwest/north central Missouri Tuesday
afternoon. This convection likely wouldn't reach our western CWA
until after sunset Tuesday, if not later. By the time it arrives,
boundary layer will be nocturnally stabilizing with growing
MLCINH and weakening MLCAPE. The most likely scenario would be
storms being in a weakening phase as they arrive Tuesday evening.
Depending on the extent of mesoscale organization that takes
place, still certainly can't rule out a threat for severe
convection, primarily in our western CWA through mid evening.

Current thinking is similar to our previous forecast, that areas
near/west of I-39 in line with SPC's day three level 3 (enhanced
risk) are most favored for the evening severe threat. If there is
a severe threat it would likely be in the form of damaging winds
and perhaps a QLCS tornado threat, but again, this will depend
heavily on strong mesoscale organization of convection that allows
it to overcome growing and increasingly large MLCINH over our
area Tuesday night. System dynamics and strong southerly low-level
flow and warm/moist advection plus a well organized MCS may be
enough to bring the severe threat farther east across the level 2
(slight risk) area. Though this appears less likely at this time
with the current thinking on timing, faster eastward propagation
of the expected MCS may keep the severe threat going deeper into
the evening and early overnight farther east.

Progged 925mb temps continue to support high temperatures making a
run at the lower 90s. Given uncertainties on potential debris
cloudiness, didn't make any meaningful changes to the NBM's mid-
upper 80s Tuesday, but quite plausible that some areas breaking
the 90 degree mark. If temps do overperform, that would increase
the chances of boundary layer moisture mixing out, potentially
lessening instability/increasing inhibition a bit more Tues night.

Wednesday & Wednesday night:

The GFS and its ensembles (and the typically unreliable outer
ranges of the NAM) continue to be on their own Wednesday with
respect to our weather, in particular the precip chances. A closer
look at the GFS and NAM reveals that it is forecasting Tuesday
night's cold front to be more anafrontal in nature with the front
at 850mb still displaced a couple hundred miles northwest of the
sfc cold front. The GFS/NAM then seem to break out convection
rooted between 825-875mb near the elevated front. This GFS/NAM
solution is an outlier versus the ECMWF and GEM (and an
overwhelming majority of their respective ensemble members), which
continue to strongly support a cleaner frontal passage with
breezy, seasonably warm (70s to around 80F), and dry conditions
Wednesday. If the front slows a bit, portions of the southeastern
CWA (primarily southeast of the Kankakee River Valley) could have
a chance for a few isolated showers and thunderstorms to develop
in the afternoon.

Thursday and beyond:

Thursday looks to be sunny and seasonably warm with comfortable
humidity as the baroclinic zone moves well south of the area.
Next northern stream shortwave should result in increasing
chances of showers and storms again, perhaps as early as late
Friday, but more probable Friday night into Saturday. Timing,
track, intensity of this system is still subject to change this
far out, but varying chance range PoPs in the official forecast
appear reasonable. It will be at least a few days until we can
hone in on specifics for the all-important Memorial Day Weekend
forecast regarding effects on the many planned outdoor activities.
Temperatures don't appear they will be cooler than normal, but not
as warm as what we experienced this weekend (unfortunately, for
pool and beachgoers).

- Izzi/Castro

&&

.AVIATION /18Z TAFS THROUGH 00Z TUESDAY/...
Issued at 1236 PM CDT Sun May 19 2024

Key Aviation Messages:
- Scattered strong TS expected across northern Illinois and
  northwest Indiana early afternoon through early evening
  Monday.

NE winds of 10-15 knots at TAF issuance will slightly veer ENE
or E this afternoon. Winds will continue to gradually veer while
diminishing under 10 knots tonight, with the direction settling
SSW around sunrise Monday. Winds will remain SSW/SW through the
day Monday while gusting to around 25 knots by late morning.

One or two waves of TS are expected to develop across the area
during the early afternoon. Any TS will be capable of producing
strong to potentially severe wind gusts. There is medium to high
confidence of occurrence of TS in the area through much of the
afternoon into early evening, but confidence in coverage remains
low enough to preclude TEMPO TS at this time. However, opted to
prevail VCTS at ORD/MDW beginning at 18Z as at least isolated
TS coverage should develop west of the terminals around or
shortly after this time.

Kluber

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...None.

&&

Visit us at weather.gov/chicago
Hazardous weather outlook, May 19, 3:43 PM EST, 1 hour 17 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
343 PM CDT Sun May 19 2024

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-202045-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
343 PM CDT Sun May 19 2024 /443 PM EDT Sun May 19 2024/

This Hazardous Weather Outlook is for portions of north central
Illinois...northeast Illinois and northwest Indiana.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited Evening Thunderstorm Risk.

DISCUSSION...

Isolated thunderstorms can be expected south of the Illinois and
Kankakee Rivers through early evening.

There is also a slight chance of thunderstorms toward daybreak
Tuesday near the Interstate 39 corridor.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Monday afternoon and early evening...
  Significant Thunderstorm Risk with a:
    Limited Severe Thunderstorm Risk.
    Limited Flooding Risk.
Tuesday evening and night...
  Elevated Severe Thunderstorm Risk.
  Limited Flooding Risk.
Friday night and Saturday...
  Limited Thunderstorm Risk.

DISCUSSION...

Scattered thunderstorms are likely Monday, especially during the
afternoon and early evening. Conditions will probably become
supportive for storms briefly becoming severe, mainly between 2 PM
and 8 PM. If any storms do become severe, the primary hazards would
be hail up to around 1 inch in diameter and wind gusts up to around
60 mph.

There is a chance thunderstorms early Tuesday morning, mainly
across northern Illinois northwest of Interstate 55. If any
storms do occur, the threat of severe weather appears rather low.

Additional thunderstorms are likely Tuesday evening into Tuesday
night. Some of these storms could become severe, with the highest
chances of severe weather near and west of the Interstate 39
corridor. The primary potential severe hazards Tuesday night
would be damaging winds and perhaps brief tornadoes.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be necessary through tonight.

GENERAL STORM MOTION OF THE DAY:

  Moving toward the east at less than 10 mph.

LMZ740>745-202045-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
343 PM CDT Sun May 19 2024

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Tonight.

  No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Monday...
  Significant Thunderstorm Risk with a:
    Limited Severe Thunderstorm Risk.
Tuesday...
  Hazardous conditions for small craft are likely.
  Elevated Thunderstorm Risk with a:
    Limited Severe Thunderstorm Risk.
Wednesday...
  Hazardous conditions for small craft are likely.
  Limited Thunderstorm Risk.
Saturday...
  Limited Thunderstorm Risk.

KJB

Visit us at www.weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

In the hours before

Special weather statement, May 19, 4:22 PM EST, 38 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
422 PM CDT Sun May 19 2024

ILZ033-039-INZ011-019-192215-
Iroquois IL-Ford IL-Jasper IN-Benton IN-
422 PM CDT Sun May 19 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHERN FORD...SOUTHERN
IROQUOIS...BENTON AND SOUTH CENTRAL JASPER COUNTIES THROUGH 515 PM
CDT/615 PM EDT/...

At 420 PM CDT/520 PM EDT/, Doppler radar was tracking scattered
strong thunderstorms along a line extending from 7 miles east of
Gibson City to near Remington. These storms were moving to the east-
northeast at 5 mph. The strongest of these storms may produce strong
wind gusts and small hail, in addition to locally heavy downpours.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Paxton, Gibson City, Fowler, Milford, Otterbein, Remington, Oxford,
Cissna Park, Boswell, Buckley, Earl Park, Stockland, Loda, Elliott,
Wellington, Ambia, Clarence, Dunnington, Wadena, Claytonville,
Swanington, and Templeton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4051 8846 4078 8710 4048 8709 4049 8794
      4040 8793 4040 8846
TIME...MOT...LOC 2120Z 234DEG 3KT 4043 8826 4070 8711

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Ratzer

The radar

The Chicago radar (KLOT), 127 km away, was scanning. The volume nearest the first event began at 21:59 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Benton

When
May 19, 5:00 PM EST
Where
Benton County, 0.54 mi ENE of Fowler
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.622, -87.310

Shingles were blown off a portion of a roof on a house in the 110 block of East Main Street.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2024Every state in 2024This day in weather historyWarnings in Indiana, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1171482.